Are the HCG injections harmful for the fetus?
Q: I am about 6 weeks (from LMP) pregnant and have been diagnosed as having a low HCG level and the fetal pole cannot be seen in the TV scan. The doctor has prescribed daily HCG shots of 5000 mg for the next 7 days. I am hearing conflicting theories that this might be harmful to the foetus if the dosage is too high. Please advise?
A:You have not given the results of your tests. I presume there is corpus luteum deficiency of some sort. The side effects of Human Chorionic Gonadotrophin (HCG) are mild except in certain patients with pre-existing disorders such as asthma, epilepsy, migraine or heart problems. One precaution should always be taken: to do a skin test before the first injection to ensure there is no allergy. A dose of 5,000iu is normal, not too high. Needless to say that one should always use a good, quality brand such as Profasi. Please see general statement on the selection of brands. General statement on selection of brands: There are scores, sometimes hundreds, of brands of the same medicine. Against about 300 pharmaceutical manufacturers in western countries like Britain, there are over 20,000 producers in India that market more than 40,000 brands. Most manufacturers do not have quality testing laboratories. Hence selection of brands is important. Many companies give incentives to prescribers to patronise their products. Patients should check the reputation of manufacturers before consuming medicines.